Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Proof of a conjecture by Ahlgren and Ono on the non-existence of certain partition congruences


Author: Cristian-Silviu Radu
Journal: Trans. Amer. Math. Soc. 365 (2013), 4881-4894
MSC (2010): Primary 11P83
DOI: https://doi.org/10.1090/S0002-9947-2013-05777-7
Published electronically: March 19, 2013
MathSciNet review: 3066773
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ p(n)$ denote the number of partitions of $ n$. Let $ A,B\in \mathbb{N}$ with $ A>B$ and $ \ell \geq 5$ a prime, such that

$\displaystyle p(An+B)\equiv 0\pmod {\ell }, \quad n\in \mathbb{N}.$

Then we will prove that $ \ell \vert A$ and $ \left (\frac {24B-1}{\ell }\right ) \neq \left (\frac {-1}{\ell }\right )$. This settles an open problem by Scott Ahlgren and Ken Ono. Our proof is based on results by Deligne and Rapoport.

References [Enhancements On Off] (What's this?)

  • 1. S. Ahlgren, Distribution of the Partition Function Modulo Composite Integers $ M$, Mathematische Annalen 318 (2000), no. 4, 795-803. MR 1802511 (2001j:11099)
  • 2. S. Ahlgren and M. Boylan, Arithmetic Properties of the Partition Function, Inventiones Mathematicae 153 (2003), no. 3, 487-502. MR 2000466 (2004e:11115)
  • 3. S. Ahlgren and K. Ono, Congruence Properties for the Partition Function, Proceedings of the National Academy of Science 98 (2001), no. 23, 12882-12884. MR 1862931 (2002k:11187)
  • 4. -, Congruences and Conjectures for the Partition Function, $ q$-Series with applications to combinatorics, number theory, and physics (Urbana, IL, 2000), Contemporary Mathematics, vol. 291, AMS, 2001, pp. 1-10. MR 1874518 (2002j:11120)
  • 5. G. Andrews and F. Garvan, Dyson's Crank of a Partition, Bulletin of the American Mathematical Society 18 (1988), no. 2, 167-171. MR 929094 (89b:11079)
  • 6. A. O. L. Atkin, Proof of a Conjecture of Ramanujan, Glasgow Mathematical Journal 8 (1967), 14-32. MR 0205958 (34:5783)
  • 7. -, Multiplicative Congruence Properties and Densitiy Problems for $ p(n)$, Proceedings of London Mathematical Society 18 (1968), 563-576. MR 0227105 (37:2690)
  • 8. A. O. L. Atkin and J. N. O'Brien, Some Properties of $ p(n)$ and $ c(n)$ Modulo Powers of $ 13$, Transactions of the American Mathematical Society 126 (1967), 442-459. MR 0214540 (35:5390)
  • 9. A. O. L. Atkin and P. Swinnerton-Dyer, Some Properties of Partitions, Proceedings of Londons Mathematical Society 4 (1954), 84-106. MR 0060535 (15:685d)
  • 10. -, Modular Forms on Noncongruence Subgroups, Combinatorics (Proc. Sympos. Pure., Math., Vol. XIX, Univ. California, Los Angeles, Calif., 1968), American Mathematical Society, 1971, pp. 1-25. MR 0337781 (49:2550)
  • 11. B. C. Berndt and K. Ono, Ramanujan's Unpublished Manuscript on the Partition and Tau Functions with Proofs and Commentary, Séminaire Lotharingien de Combinatoire 42 (1999), Art. B42c, 63pp. (electronic). MR 1701582 (2000i:01027)
  • 12. P. Deligne and M. Rapoport, Les Schémas de Modules de Courbes Elliptiques, Modular Functions of one Variable, II (Proc. Internat. Summer School, Univ. Antwerp, Antwerp 1972), Springer-Verlag Berlin, 1973, pp. 143-316. Lecture Notes in Math., Vol. 349. MR 0337993 (49:2762)
  • 13. F. J. Dyson, Some Guesses in the Theory of Partitions, Eureka 8 (1944), 11-15.
  • 14. D. Kim, F. Garvan and D. Stanton, Cranks and $ t$-Cores, Inventiones Mathematicae 101 (1990), no. 1, 1-17. MR 1055707 (91h:11106)
  • 15. I. Kiming and J. B. Olsson, Congruences like Ramanujan's for Powers of the Partition Function, Archiv der Mathematik 59 (1992), no. 4, 348-360. MR 1179461 (93g:11105)
  • 16. M. I. Knopp, Modular Functions in Analytic Number Theory, American Mathematical Society, 1993.
  • 17. S. Lang, Algebraic Number Theory, Addison-Wesley Publishing Company, Inc., 1970. MR 0282947 (44:181)
  • 18. R. Lewis, The Components of Modular Forms, J. London Math. Soc. 52 (1995), 245-254. MR 1356140 (96g:11126)
  • 19. M. Newman, Note on Partitions Modulo $ 5$, Mathematics of Computation 21 (1967), 481-482. MR 0227127 (37:2712)
  • 20. K. Ono, Distribution of the Partition Function Modulo $ m$, Annals of Mathematics 151 (2000), no. 1, 293-307. MR 1745012 (2000k:11115)
  • 21. S. Radu, A Proof of Subbarao's Conjecture, to appear in Crelle.
  • 22. -, An Algorithmic Approach to Ramanujan's Congruences, Ramanujan Journal 20 (2009), 215-251. MR 2558703 (2010j:11151)
  • 23. S. Ramanujan, On Certain Arithmetical Functions, Transactions of Cambridge Philosophical Society 22 (1916), no. 9, 159-184.
  • 24. -, Some Properties of $ p(n)$ the Number of Partitions of $ n$, Proceedings of Cambridge Philosophical Society 19 (1919), 207-210.
  • 25. -, Congruence Properties of Partitions, Proceedings of London Mathematical Society 18 (1920), no. 2, xix.
  • 26. -, Congruence Properties of Partitions, Mathematische Zeitschrift 9 (1921), no. 1-2, 147-153. MR 1544457
  • 27. J. P. Serre, A Course in Arithmetic, Springer, 1973. MR 0344216 (49:8956)
  • 28. -, Formes Modulaires et Functions zêta $ p$-adiques, Modular functions of one variable, III (Proc. Internat. Summer School, Univ. Antwerp, 1972), Springer, 1973, pp. 191-268. Lecture Notes in Math., Vol. 350. MR 0404145 (53:7949a)
  • 29. H. P. F. Swinnerton-Dyer, On $ \ell $-adic Representations and Congruences for Coefficients of Modular Forms, Modular functions of one variable, III (Proc. Internat. Summer School, Univ. Antwerp, 1972), Springer, 1973, pp. 1-55. Lecture Notes in Math., Vol. 350. MR 0406931 (53:10717a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11P83

Retrieve articles in all journals with MSC (2010): 11P83


Additional Information

Cristian-Silviu Radu
Affiliation: Research Institute for Symbolic Computation (RISC), Johannes Kepler University, A-4040 Linz, Austria

DOI: https://doi.org/10.1090/S0002-9947-2013-05777-7
Keywords: Partition congruences of Ramanujan type, Ahlgren, Ono conjecture
Received by editor(s): February 24, 2011
Received by editor(s) in revised form: June 16, 2011, and December 7, 2011
Published electronically: March 19, 2013
Additional Notes: The author was supported by DK grant W1214-DK6 of the Austrian Science Funds FWF
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society